My mother is 68 years old, and one month ago underwent an aortic valve replacement (bovine). Surgery was successful, but she has underlying medical issues related to rheumatoid arthritis and suspected rheumatoid lung. She came off the ventilator unsuccessfully three times before a tracheostomy was done 8 days ago. She is now being transferred to a ventilator facility, where they are trying to wean her from the ventilator. My question revolves around her mental status. Prior to the surgery, my mother was a mentally healthy, fairly physically active woman. She is extremely intelligent, and self-employed as a recruiter for software engineers. Now, she is exhibiting signs of loss of some cognitive function and confusion. She knows who she is, where she is, why she is there, but the changes are subtle; for another woman her age, these same symptoms might not be recognizable. She was completely sedated for 12 days, with the sedation only completely lifted 7 days ago. She was re-sedated two days ago for placement of a peg-feeding tube. Since then, she has had only .25mg Xanax.
Are these symptoms expected? Will they self-resolve? Is it possible (and with what likelihood) will these changes be permanent?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.